Lake-Effect Snow, Chippewa
- When
- December 4, 12:00 PM EST to December 5, 8:00 AM EST
- Where
- Chippewa forecast zone
- Reported by
- COOP Observer
Westerly winds behind a departing low pressure system kicked up locally heavy lake effect snow. In Eastern Upper Michigan, the Paradise and Tahquamenon Falls area picked up around 10 inches of snow during the afternoon and night of the 4th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Westerly winds behind a departing low pressure system kicked up locally heavy lake effect snow. In Eastern Upper Michigan, the Paradise and Tahquamenon Falls area picked up around 10 inches of snow during the afternoon and night of the 4th. Very heavy snow impacted parts of Northern Lower Michigan, with isolated snowfall rates of 4 to 5 inches per hour at times on the evening of the 4th, just west of Gaylord. Places from Gaylord to Alba had between 10 and 15 inches of new snow my morning on the 5th. A bit to the north, places just south of Indian River also picked up just over a foot of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 4, 10:28 AM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1028 AM EST THU DEC 4 2008
.SYNOPSIS.../ISSUED AT 413 AM/
COLD AIR FLOWING ACROSS THE RELATIVELY WARM WATERS OF THE GREAT
LAKES WILL PRODUCE LAKE EFFECT AND LAKE ENHANCED SNOWFALL THROUGH
THE UPCOMING WEEKEND. LAKE EFFECT SNOW SHOWERS WILL INTENSIFY THIS
AFTERNOON AND TONIGHT AS AN UPPER LEVEL DISTURBANCE PUSHES ACROSS
THE REGION. A CLIPPER SYSTEM IS FORECAST TO CROSS THE STATE
SATURDAY...WHICH WILL BRING MORE WIDESPREAD SNOWFALL TO NORTHERN
MICHIGAN...AS WELL AS A PERIOD OF HEAVIER ENHANCED SNOWFALL OFF OF
LAKE MICHIGAN FRIDAY NIGHT INTO SATURDAY.
KAS
&&
.SHORT TERM.../ISSUED AT 1026 AM/...TODAY
MUCH ANTICIPATED LAKE EFFECT SNOW EVENT TRYING TO GETS IT ACT
TOGETHER THIS MORNING...WITH LOCAL RADAR SHOWING SOMEWHAT BETTER
BANDING STRUCTURES BECOMING EVIDENT IN WEST-NORTHWEST FLOW
REGIME...WITH POCKETS OF INCH PER HOUR SNOWFALL RATES
(ALTHOUGH...THESE ARE STILL HIGHLY TRANSITORY). HOWEVER...DESPITE
GREAT OVER-WATER INSTABILITY (PUSHING 20C)...LOW INVERSION LEVELS
(12Z KGRB SOUNDING INVERSION OF ONLY 860MB)...NO LAKE SUPERIOR
CONNECTION...AND LACK OF SYNOPTIC SUPPORT ARE KEEPING THINGS
RELATIVELY IN-CHECK OVER NORTHWEST LOWER. A LITTLE DIFFERENT STORY
NORTH OF THE MIGHTY MAC...WITH ENHANCED CONVERGENCE ALONG SOUTHWEST
INTRUDING REMNANT ONTARIO COLD AIR DRAINAGE FLOW LEADING TO A RATHER
HEALTHY EASTERN LAKE SUPERIOR BAND PIVOTING INTO LUCE COUNTY...ALL
THE WHILE KEEPING JUST SCATTERED LIGHTER SNOW SHOWER ACTIVITY OVER
MUCH OF EASTERN UPPER. ADDITIONAL SNOWFALL AMOUNTS AND HEADLINE
MANAGEMENT REMAIN FOREFRONT FOR THE REST OF THE DAY...ESPECIALLY AS
RATHER IMPRESSIVE UPSTREAM WAVE BEGINS TO FLEX ITS MUSCLE OVER THE
LAKE WATERS.
FOR LAKE MICHIGAN...UPSTREAM ACARS AND RAOB SOUNDINGS CONFIRM LATEST
MODEL GUIDANCE OF A RAPID INCREASE IN INVERSION LEVELS THIS
AFTERNOON (PUSHING 11KFT BY EVENING) AND MAX OMEGA IN FAVORABLE DGZ.
THIS SHOULD ALLOW THE LAKE MACHINE TO INCREASE IN INTENSITY THROUGH
THE AFTERNOON...WITH PERSISTENT WNW FLOW (290ISH) TARGETING THE
TRADITIONAL SNOWBELTS NORTH OF M-72 AND ALONG AND WEST OF I-75.
THEREFORE...WILL LEAVE INHERITED SNOWFALL AMOUNTS OF AN ADDITIONAL 3
TO 4 INCHES IN THIS AREA UNTOUCHED. AS ALWAYS...LOCALLY HEAVIER
AMOUNTS ARE CERTAINLY POSSIBLE...ESPECIALLY WITH THE BELIEF BANDING
STRUCTURES SHOULD REMAIN THROUGH THE AFTERNOON WITH DEEP NORTHWEST
LOWER MICHIGAN SNOWPACK AND LOW SUN ANGLE PREVENTING MUCH DIURNAL
DISRUPTION. HAVE SOME CONCERN ALONG THE M-55 CORRIDOR COUNTIES WITH
LIMITED FETCH LENGTH (60 MILES) POSSIBLY HINDERING SNOWFALL
ACCUMULATIONS. STILL...WOULD LIKE TO SEE HOW EVERYTHING TRANSPIRES
WITH PASSAGE OF AFOREMENTIONED WAVE THIS AFTERNOON BEFORE CUTTING
ACCUMULATIONS IN THIS AREA. IN A NUTSHELL...WILL LEAVE CURRENT
HEADLINE AND SNOW AMOUNTS AS IS FOR NORTHWEST LOWER MICHIGAN.
FOR LAKE SUPERIOR...MUCH LIKE LAKE MICHIGAN...A RAPID INCREASE IN
INVERSION LEVELS IS EXPECTED THIS AFTERNOON...WITH MAX OMEGA PEGGED
IN THE FLUFF PRODUCING DGZ. WOULD ALSO EXPECT A QUICK BACKING OF
WINDS TO THE WNW AS DRAINAGE FLOW CEASES WITH DIURNAL RESPONSE.
850MB-700MB STREAMLINE ANALYSIS CONTINUES TO POINT TO AREAS NORTH OF
M-28 AS UNDER THE GUN...INCLUDING THE SOO BY LATER THIS AFTERNOON.
WITH EXCELLENT UPSTREAM FETCH LENGTH...EXPECT AN INCH PER HOUR
SNOWFALL RATES TO EASILY BE ATTAINED AT TIMES...WITH ADDITIONAL
SNOWFALL AMOUNTS APPROACHING 6 INCHES NEAR THE POINT AND 2 TO 3
INCHES AT THE SOO. THUS...CURRENT WARNING WILL REMAIN IN
EFFECT.
AS NORTHERN MICHIGANDER ARE USED TO...AWAY FROM THE FAVORED LAKE
AREAS EXPECT JUST SCATTERED SNOW SHOWERS WITH LIGHT ACCUMULATIONS.
QUICK PEEK AT TONIGHT CONTINUES TO SHOW EXCELLENT LAKE SNOW
PARAMETERS THROUGH ABOUT 9Z IN AREAS FAVORED BY 280 TO 290 DEGREE
FLOW...WITH SEVERAL ADDITIONAL INCHES EXPECTED.
MSB
&&
.LONG TERM.../ISSUED AT 413 AM/...TONIGHT AND BEYOND
MODELS ARE CERTAINLY IN DECENT AGREEMENT HEADING INTO THE UPCOMING
WEEKEND...SO WILL TAKE A BLENDED APPROACH.
FLOW REMAINS 280-290 THROUGH TONIGHT...WITH ENHANCED SNOWFALL
CONTINUING IN THE SNOWBELTS. THE BEST SNOW ACCUMULATIONS WILL OCCUR
TONIGHT WITH AN ADDITIONAL 4 TO 7 INCHES EXPECTED NORTH OF M-72 IN
THE WARNING AREA AND NEAR WHITEFISH BAY IN EASTERN UPPER.
FLOW WILL BEGIN TO BACK AROUND TO THE SOUTHWEST ON FRIDAY WITH
DRY AIR AGAIN INVADING THE MID LEVELS...PUSHING INVERSION HEIGHTS
DOWN TO AROUND 5KFT. STILL PLENTY COLD ENOUGH FOR LAKE EFFECT
SNOW...BUT WE SHOULD SEE A SIGNIFICANT REDUCTION IN INTENSITY WITH
RELATIVELY MINOR SNOW ACCUMULATIONS.
AS THE CLIPPER PUSHES IN THE WESTERN LAKES FRIDAY NIGHT...WE WILL
LIKELY SEE AN ENHANCED BAND OF SNOWFALL DEVELOP ACROSS THE LONG AXIS
OF LAKE MICHIGAN...POINTED INTO MACKINAC AND CHIPPEWA COUNTIES. AT
THIS TIME...IT DOES NOT APPEAR THE BAND WILL SET UP LONG ENOUGH TO
PRODUCE WARNING CRITERIA SNOWFALL...BUT WILL LIKELY BE A SOLID
ADVISORY EVENT. HOWEVER...NOT PLANNING TO HOIST ANY ADDITIONAL
HEADLINES AT THIS TIME...SO WE CAN REMAIN MORE FOCUSED ON THE
ONGOING HEADLINES. AS THE ALBERTA CLIPPER DRAGS A SURFACE TROUGH
ACROSS THE AREA...THE BAND OF ENHANCED SNOWFALL WILL LIKELY BE
DRAGGED ONSHORE INTO NORTHWEST LOWER MICHIGAN ON SATURDAY...
PRODUCING A PERIOD OF LOW VISIBILITIES AND HEAVY SNOWFALL DURING
THE MORNING TO EARLY AFTERNOON HOURS ACROSS NORTHWEST LOWER
MICHIGAN. REGARDLESS...ALL OF NORTHERN MICHIGAN WILL SEE A PERIOD
OF SNOWFALL WITH THE LARGE SCALE ASCENT PROVIDED BY THE CLIPPER
SYSTEM. FINALLY AS THE SYSTEM DEPARTS SATURDAY EVENING...WE WILL
TRANSITION TO LAKE EFFECT SNOW IN THE NNW FLOW FAVORED SNOWBELTS.
ALL IN ALL...MUCH BELOW NORMAL TEMPERATURES AND SNOWY CONDITIONS
WILL CONTINUE TROUGH THE UPCOMING WEEKEND AND LIKELY BEYOND THE
WEEKEND.
NO CHANGES MADE WERE MADE TO THE FORECAST BEYOND SATURDAY NIGHT.
KAS
&&
.MARINE.../ISSUED AT 413 AM/
WNW WINDS CONTINUE TO GUST UP OVER 20 KNOTS OCCASIONALLY IN THE
NEARSHORE AREAS. HOWEVER...WINDS HAVE WEAKENED ENOUGH ACROSS THE
SOUTHERN SHORES OF MACKINAC COUNTY TO ALLOW THE SCA TO BE CANCELLED
FOR THESE ZONES...INCLUDING THE STRAITS. ALSO...WENT AHEAD AND
CANCELLED THE STURGEON POINT TO ALABASTER ZONE. ALL OTHER ZONES
WILL CONTINUE TO SEE WIND GUSTS UP TO 25 KNOTS THROUGH THURSDAY
NIGHT AND EXTENDED THE SCA ACCORDINGLY.
WILL NEED TO CONTINUE TO MONITOR THE POTENTIAL FOR GALES FRIDAY
NIGHT INTO SATURDAY AS THE GRADIENT TIGHTENS UP AHEAD OF OUR NEXT
LOW PRESSURE DISTURBANCE. HOWEVER...PREFERRING TO WAIT AT LEAST ONE
MORE FORECAST PACKAGE BEFORE ANY HEADLINES ARE ISSUED.
KAS
&&
.AVIATION.../ISSUED AT 615 AM/...VALID FOR 12Z TAFS
LAKE EFFECT SNOW SHOWERS WILL KEEP ALL SITES ALTERNATING FROM VFR
TO MVFR CONDITIONS OVER THE NEXT 24 HOURS...WITH OCCASIONALLY
IFR/LIFR CONDITIONS IN THE HEAVIEST SNOW SHOWERS.
KAS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR MIZ023-029-
031>033.
WINTER STORM WARNING UNTIL 4 AM EST FRIDAY FOR MIZ016-017-
019>022-025>028.
LAKE EFFECT SNOW WARNING UNTIL 10 AM EST FRIDAY FOR MIZ008.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR LMZ323-342-
344>346.
LH...SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR LHZ347-348.
LS...SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 436 AM EST THU DEC 4 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 051245- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 436 AM EST THU DEC 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS NORTHERN MICHIGAN THROUGH TONIGHT...WITH MODERATE SNOW ACCUMULATIONS EXPECTED. SEE ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LAKE ENHANCED SNOWFALL MAY BRING ADDITIONAL LOCALLY HEAVY SNOW ACCUMULATIONS TO AREAS ADJACENT TO LAKE MICHIGAN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. KAS
The national radar mosaic for the moment the first event began.
4 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141377, 141378, 141379, 141380.